Display Settings:

Format

Send to:

Choose Destination
J Clin Rheumatol. 2009 Sep;15(6):289-91. doi: 10.1097/RHU.0b013e3181b55fe4.

ANCA-associated vasculitis following influenza vaccination: causal association or mere coincidence?

Author information

  • 1Fifth Department of Medicine, University Hospital Mannheim, Germany. rainer.birck@med5.ma.uni-heidelberg.de

Abstract

Whether autoimmune or rheumatic disease may be precipitated after vaccination is controversially discussed among experts. Here we describe 4 cases of new onset or relapsing antineutrophil cytoplasmic antibodies associated vasculitis occurring in timely association with influenza vaccination. In the literature different subtypes of vasculitis have been repeatedly reported after influenza vaccination. Several trials in patients with preexisting auto-immune disease failed to indicate an increased risk for disease recurrence after influenza vaccination but these investigations might be underpowered to detect this very rare but relevant side effect. Although our report does not prove a causal association between vaccination and vasculitis, it seems possible that in rare cases vaccination might induce vasculitic disease.

Comment in

PMID:
19734734
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk